North Dakota, 2009Tornado and Hail in North Dakota, July 11 to 12, 2009
July 11 to 12, 2009 · NWS BIS · 11 events in 8 counties and zones
Isolated supercellular thunderstorms developed during the early evening hours of July 11th, along a weak surface boundary stretched across western North Dakota. Thunderstorm development was aided by sufficient deep layer shear and by large scale ascent ahead of an approaching upper level jet streak.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated supercellular thunderstorms developed during the early evening hours of July 11th, along a weak surface boundary stretched across western North Dakota. Thunderstorm development was aided by sufficient deep layer shear and by large scale ascent ahead of an approaching upper level jet streak. Several severe thunderstorm and tornado warnings were issued. Several reports of large hail and severe thunderstorm wind gusts were received through the evening hours of the 11th and into the early morning hours of the 12th. One report of a tornado was also received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 11, 2:40 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 11, 2:40 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT SAT JUL 11 2009
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
SURFACE HIGH PRESSURE OVER EASTERN NORTH DAKOTA DRIFTING EAST
SATURDAY AFTERNOON. MID LEVEL WARM ADVECTION CLOUDS AND ISOLATED
CONVECTION TRIGGERING ACROSS THE EAST CENTRAL LATE SATURDAY. RETURN
FLOW AROUND THE HIGH ADVECTING LOW 60S DEWPOINTS OVER SOUTHWEST
NORTH DAKOTA. WEAK FRONTAL BOUNDARY ACROSS SASK TRIGGERING SCT
THUNDERSTORMS. THIS WILL LEAD TO A COMPLICATED EVENING AND EARLY
MORNING CONVECTIVE FORECAST. I EXPECT WIDELY SCATTERED THUNDERSTORMS
WEST AND NORTH THROUGH EAST CENTRAL TONIGHT. WITH CAPE VALUES OF
1000 OR SO EXPECT SOME DEEP CONVECTION.
BY SUNDAY NIGHT A CLOSED UPPER LOW OFF OF THE PACIFIC NORTHWEST
COAST BECOMES AN OPEN UPPER LEVEL WAVE WHICH PUSHES THE UPPER LEVEL
RIDGING INTO THE WESTERN GREAT LAKES. THIS IS FORECAST TO ALLOW
MOISTURE TO BEGIN PUSHING INTO EASTERN MONTANA/WESTERN NORTH DAKOTA
BEGINNING SUNDAY NIGHT. STRONG MOISTURE ADVECTION CONTINUES INTO
MONDAY AS THE TROUGH PROGRESSES THROUGH NORTHERN ROCKIES WITH PWAT
VALUES BETWEEN 1.50 AND 2.00 INCHES. LEE CYCLOGENESIS IS FORECAST TO
TAKE PLACE MONDAY LEADING TO A STRENGTHENING OF THE SURFACE BOUNDARY
IN CENTRAL MONTANA AND IT MOVES EASTWARD INTO WESTERN NORTH DAKOTA
BY 12 UTC TUESDAY AT WHICH POINT IT ACCELERATES EASTWARD RAPIDLY.
WITH DEEP MOISTURE IN PLACE AND STRONG DYNAMICS EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE AFTERNOON ACROSS THE WEST AND SPREAD
ACROSS THE REST OF STATE INTO TUESDAY MORNING. MODELS INDICATE THE
POTENTIAL FOR GOOD THERMODYNAMICS AND DEEP LAYER SHEAR TO BE PLACE
MONDAY EVENING INTO TUESDAY WITH A POTENTIAL ROUND OF SEVERE WEATHER
SIMILAR TO LAST WEDNESDAY. THE SEVERE WEATHER POTENTIAL IS
HIGHLIGHTED IN THE DAY 3 SPC OUTLOOK. THUNDERSTORMS COULD LINGER
INTO TUESDAY AS MOISTURE WRAPS AROUND THE UPPER LOW PUSHING INTO
SOUTHEASTERN MANITOBA/WESTERN ONTARIO.
.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...
LATEST RUNS OF THE GFS AND ECMWF CONTINUE WITH THEIR GENERAL
AGREEMENT FOR THE LONGER TERM. INTENSITY OF SYSTEM WEDNESDAY IS OFF
A BIT BUT THE END RESULT IS THE SAME.
AS TUESDAYS SYSTEM EXITS TO THE EAST...THE NEXT ONE APPROACHES FROM
SASKATCHEWAN. THE EC IS WEAKER WITH THIS OPEN WAVE...AND IT IS
FORECAST TO REMAIN NORTH OF THE CWA...OR JUST CLIP THE NORTHEAST
PART...SO WILL KEEP POPS LOW. FEELING IS THAT 20 PERCENT IS ABOUT
RIGHT IN THE CYCLONIC FLOW AT MID LEVELS...AND WITH A SMALL AREA OF
-4 LIFTED INDEX (STABILITY TERM) AND 700 CAPE (ENERGY TERM) FORECAST
THROUGH. ATMOSPHERE STABILIZES QUICKLY WEDNESDAY NIGHT.
THEN...THROUGH THE REST OF THE PERIOD...I KEPT POPS JUST BELOW
MENTIONABLE LEVELS (14 PERCENT OF LESS...WHICH WILL NOT SHOW UP IN
THE WORDED FORECAST). THE MOST LIKELY TIME FOR STORMS WOULD THEN BE
LATER FRIDAY AS MODELS ARE INDICATING THERE MAY BE A WEAK WAVE
SLIDING DOWN THE LEE SIDE OF THE BUILDING H5 RIDGE. AS NOTHING
HIGHER THAN 20 PERCENT WOULD BE JUSTIFIED...WILL LEAVE IT OUT OF THE
WORDED FORECAST.
TEMPERATURES...COOLEST WEDNESDAY WITH LEFTOVER CLOUDS DEPARTING AND
THE NEXT BATCH ADVANCING WITH SOME STORMS. AFTER THAT EXPECT A
GRADUAL WARMING...INTO THEN UP THROUGH THE 80S...AS THE H5 RIDGE
APPROACHES.
&&
.AVIATION...
WITH RETURN (SOUTHEAST) FLOW BEHIND EXITING HIGH PRESSURE...AND A
WARM FRONT ADVANCING INTO THE WEST...ISOLATED THUNDERSTORMS ARE
FORECAST TO BREAK OUT THIS EVENING. THE MOST LIKELY SCENARIO IS FOR
STORMS TO FORM IN THE WEST AROUND 00Z/12TH...AND ADVANCE TO THE
SOUTHEAST. CB CLOUD LAYERS WILL LIKELY BE CHANGED TO VCTS OR TEMPO
TSRA GROUPS WITH THE 00Z/12TH RELEASE OF THE TAFS...UPDATED...OF
COURSE...AS AND IF CONDITIONS WARRANT.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
WAA/JPM/DC
Hazardous weather outlook, Jul 11, 3:47 AM CST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT SAT JUL 11 2009
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
447 AM CDT SAT JUL 11 2009 /347 AM MDT SAT JUL 11 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE FAR SOUTHWEST
LATE THIS AFTERNOON. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE.
TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF THE
REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A POTENT STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE NORTHERN
PLAINS MONDAY THROUGH TUESDAY. THUNDERSTORMS MAY BEGAN ACROSS THE
WEST AS EARLY AS SUNDAY NIGHT AND ELSEWHERE DURING THE DAY ON
MONDAY. HOWEVER...THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS
WILL BE LATE MONDAY INTO TUESDAY. A SIGNIFICANT SEVERE WEATHER
EVENT IS POSSIBLE ALONG WITH THE THREAT FOR VERY HEAVY RAIN DURING
THIS PERIOD. STAY TUNED AS WE GET CLOSER TO THE EVENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KJB
Event by event
6 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Divide
- When
- July 11, 6:30 PM CST to 6:40 PM CST
- Where
- Divide County, 0.83 mi SSW of Crosby
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 48.910, -103.290
Severe thunderstorm wind gusts resulted in broken tree branches, tipped over grain bins, and some broken windows.
Hail, Stark
- When
- July 11, 5:30 PM MST to 5:38 PM MST
- Where
- Stark County, 10 mi NE of Dickinson
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 46.982, -102.630
Vehicles were dented by the hail.
Hail, Stark
- When
- July 11, 5:37 PM MST to 5:42 PM MST
- Where
- Stark County, 3.35 mi NE of Gladstone
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.910, -102.510
Tornado, Stark
- When
- July 11, 5:55 PM MST to 6:05 PM MST
- Where
- Stark County, 2 mi ESE of Gladstone to 6 mi ESE of Gladstone
- Rating
- EF0
- Path length
- 4 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 46.859, -102.511
Trained weather spotters reported this tornado touchdown in open country in the vicinity of Gladstone. The tornado impacted no objects. There was no damage and there were no injuries.
Hail, Grant
- When
- July 11, 7:25 PM MST to 7:30 PM MST
- Where
- Grant County, New Leipzig
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.370, -101.950
Hail, Burke
- When
- July 11, 8:38 PM CST to 8:43 PM CST
- Where
- Burke County, 7 mi ESE of Powers Lake
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.550, -102.480
Thunderstorm Wind, Mountrail
- When
- July 11, 8:55 PM CST to 9:00 PM CST
- Where
- Mountrail County, 1.54 mi WNW of Stanley
- Measured
- 69 kt (79 mph) measured gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 48.330, -102.410
Trained weather spotters reported damage from the severe thunderstorm wind gusts. A small metal building was reported blown into a ditch, numerous tree branches were blown down, and one window was reported blown out of a trailer home.
Thunderstorm Wind, McLean
- When
- July 11, 10:41 PM CST to 10:46 PM CST
- Where
- McLean County, 1.46 mi SSW of Garrison Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.610, -101.390
Thunderstorm Wind, Mercer
- When
- July 11, 10:52 PM CST to 11:06 PM CST
- Where
- Mercer County, 0.65 mi ESE of Beulah
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 47.268, -101.766
Severe thunderstorm wind gusts resulted in some tree damage in and around Beulah.
Thunderstorm Wind, Mercer
- When
- July 11, 11:00 PM CST to 11:13 PM CST
- Where
- Mercer County, Stanton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 47.320, -101.380
Severe thunderstorm wind gusts resulted in extensive tree damage in and around Stanton. Several windows were blown out.
Thunderstorm Wind, Emmons
- When
- July 12, 1:27 AM CST to 1:33 AM CST
- Where
- Emmons County, 0.48 mi W of Temvik
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.370, -100.260
Local law enforcement reported an estimated severe thunderstorm wind gust of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flood in Florida, July 11, 2009$4.0 million · 1 event
- Flash Flood and Hail in Missouri, July 11 to 12, 2009$224,000 · 2.5 in hail · 24 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail in Wisconsin, July 11, 2009$125,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
- Hail in Kansas, July 11, 2009$50,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186960, 187720, 186958, 186959, 186961, 186962, 186963, 186966, 186969, 186964, 186968.